Sudafed PE cold & cough

By Medically reviewed by hellodoktor

Generic Name: Sudafed PE cold & cough Brand Name(s): Sudafed PE cold & cough, Sudafed PE cold & cough and Sudafed PE cold & cough.

Uses

What is Sudafed PE® cold & cough used for?

Sudafed PE® cold & cough is commonly used for temporarily relieves these symptoms due to the common cold such as nasal congestion, headache, minor aches and pains, cough, and sore throat. It also helps loosen phlegm (mucus) and thin bronchial secretions to drain bronchial tubes and make coughs more productive, and temporarily reduces fever.

How should I take Sudafed PE® cold & cough?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. This medicine is usually taken only for a short time until your symptoms clear up.

Do not give this medication to a child younger than 12 years old. Always ask a doctor before giving cough or cold medicine to a child.

 Do not take for longer than 7 days in a row. Stop taking the medicine and call your doctor if you still have a fever after 3 days of use, you still have pain after 7 days (or 5 days if treating a child), if your symptoms get worse, or if you have a skin rash, ongoing headache, or any redness or swelling.

How do I store Sudafed PE® cold & cough?

Sudafed PE® cold & cough is best stored at room temperature away from direct light and moisture. To prevent drug damage, you should not store Sudafed PE® cold & cough in the bathroom or the freezer. There may be different brands of Sudafed PE® cold & cough that may have different storage needs. It is important to always check the product package for instructions on storage, or ask your pharmacist. For safety, you should keep all medicines away from children and pets.

You should not flush Sudafed PE® cold & cough down the toilet or pour them into a drain unless instructed to do so. It is important to properly discard this product when it is expired or no longer needed. Consult your pharmacist for more details about how to safely discard your product.

Precautions & warnings

What should I know before using Sudafed PE® cold & cough?

Before using this drug, tell your doctor if:

  • You are pregnant or breastfeeding. This is because, while you are expecting or feeding a baby, you should only take medicines on the recommendation of a doctor.
  • You are taking any other medicines. This includes any medicines you are taking which are available to buy without a prescription, such as herbal and complementary medicines.
  • You have allergy with any of active or inactive ingredients of Sudafed PE® cold & cough or other medications.
  • You have any other illnesses, disorders, or medical conditions.

This product contains acetaminophen. The maximum daily dose of this product is 10 caplets (3,250 mg acetaminophen) in 24 hours. Severe liver damage may occur if you take:

  • More than 4,000 mg of acetaminophen in 24 hours.
  • With other drugs containing acetaminophen.
  • 3 or more alcoholic drinks every day while using this product.

Acetaminophen may cause severe skin reactions. Symptoms may include:

  • Skin reddening
  • Blisters
  • Rash

If a skin reaction occurs, stop use and seek medical help right away.

If sore throat is severe, persists for more than 2 days, is accompanied or followed by fever, headache, rash, nausea, or vomiting, consult a doctor promptly.

Is it safe during pregnancy or breastfeeding?

There are no adequate studies in women for determining risk when using Sudafed PE® cold & cough during pregnancy or while breastfeeding. Please always consult with your doctor to weigh the potential benefits and risks before taking Sudafed PE® cold & cough. Sudafed PE® cold & cough is pregnancy risk category N, according to the US Food and Drug Administration (FDA).

FDA pregnancy risk category reference below:

  • A=No risk
  • B=No risk in some studies
  • C=There may be some risk
  • D=Positive evidence of risk
  • X=Contraindicated
  • N=Unknown

Side effects

What side effects can occur from Sudafed PE® cold & cough?

Stop use and ask a doctor if:

  • Nervousness, dizziness, or sleeplessness occur.
  • Pain, cough, or nasal congestion gets worse or lasts more than 7 days.
  • Fever gets worse or lasts more than 3 days.
  • Redness or swelling is present.
  • New symptoms occur.
  • Cough comes back or occurs with rash or headache that lasts.

These could be signs of a serious condition.

Not everyone experiences these side effects. There may be some side effects not listed above. If you have any concerns about a side-effect, please consult your doctor or pharmacist.

Interactions

What drugs may interact with Sudafed PE® cold & cough?

Sudafed PE® cold & cough may interact with other drugs that you are currently taking, which can change how your drug works or increase your risk for serious side effects. To avoid any potential drug interactions, you should keep a list of all the drugs you are using (including prescription drugs, nonprescription drugs, and herbal products) and share it with your doctor and pharmacist. For your safety, do not start, stop, or change the dosage of any drugs without your doctor’s approval.

Does food or alcohol interact with Sudafed PE® cold & cough?

Sudafed PE® cold & cough may interact with food or alcohol by altering the way the drug works or increase the risk for serious side effects. Please discuss with your doctor or pharmacist any potential food or alcohol interactions before using this drug.

What health conditions may interact with Sudafed PE® cold & cough?

Sudafed PE® cold & cough may interact with your health condition. This interaction may worsen your health condition or alter the way the drug works. It is important to always let your doctor and pharmacist know all the health conditions you currently have.

Dosage

The information provided is not a substitute for any medical advice. You should ALWAYS consult with your doctor or pharmacist before using Sudafed PE® cold & cough.

What is the dose of Sudafed PE® cold & cough for an adult?

Take 2 caplets every 4 hours. Do not take more than 10 caplets in 24 hours.

What is the dose of Sudafed PE® cold & cough for a child?

Children 12 years and over: take 2 caplets every 4 hours. Do not take more than 10 caplets in 24 hours

Children under 12 years: ask a doctor

How is Sudafed PE® cold & cough available?

Sudafed PE® cold & cough is available in the following dosage forms and strengths:

  • Acetaminophen 325 mg, Dextromethorphan HBr 10 mg, Guaifenesin 100 mg, Phenylephrine HCl 5 mg

What should I do in case of an emergency or overdose?

In case of an emergency or an overdose, call your local emergency services or go to your nearest emergency room.

What should I do if I miss a dose?

If you miss a dose of Sudafed PE® cold & cough, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and take your regular dose as scheduled. Do not take a double dose.

Hello Health Group does not provide medical advice, diagnosis or treatment.

Review Date: June 24, 2017 | Last Modified: September 12, 2019

Want to live your best life?
Get the Hello Doktor Daily newsletter for health tips, wellness updates and more.
You might also like